Journal of Applied Probability

The minimal entropy martingale measure for exponential Markov chains

Young Lee and Thorsten Rheinländer

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


In this article we investigate the minimal entropy martingale measure for continuous-time Markov chains. The conditions for absence of arbitrage and existence of the minimal entropy martingale measure are discussed. Under this measure, expressions for the transition intensities are obtained. Differential equations for the arbitrage-free price are derived.

Article information

J. Appl. Probab., Volume 50, Number 2 (2013), 344-358.

First available in Project Euclid: 19 June 2013

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60J25: Continuous-time Markov processes on general state spaces
Secondary: 91B28

Continuous-time Markov chain relative entropy martingale measure


Lee, Young; Rheinländer, Thorsten. The minimal entropy martingale measure for exponential Markov chains. J. Appl. Probab. 50 (2013), no. 2, 344--358. doi:10.1239/jap/1371648945.

Export citation


  • Aase, K. K. (1988). Contingent claims valuation when the security price is a combination of an Itô process and a random point process. Stoch. Process. Appl. 28, 185–220.
  • Benth, F. E. and Meyer-Brandis, T. (2005). The density process of the minimal entropy martingale measure in a stochastic volatility model with jumps. Finance Stoch. 9, 563–575.
  • Björk, T., Kabanov, Y. and Runggaldier, W. (1997). Bond market structure in the presence of marked point processes. Math. Finance 7, 211–239.
  • Carr, P., Geman, H., Madan, D. B. and Yor, M. (2001). The fine structure of asset returns: an empirical investigation. J. Business 75, 305–332.
  • Delbaen, F. \et (2002). Exponential hedging and entropic penalties. Math. Finance 12, 99–123.
  • Dellacherie, C. and Meyer, P.-A. (1980). Probabilités et Potentiel, 2nd edn. Hermann, Paris.
  • Fritelli, M. (2000). The minimal entropy martingale measure and the valuation problem in incomplete markets. Math. Finance 10, 39–52.
  • Grandits, P. and Rheinländer, T. (2002). On the minimal entropy martingale measure. Ann. Prob. 30, 1003–1038.
  • Hubalek, F. and Sgarra, C. (2006). Esscher transforms and the minimal entropy martingale measure for exponential Lévy models. Quant. Finance 6, 125–145.
  • Hull, J. and White, A. (1988). The pricing of options on assets with stochastic volatility. J. Finance 42, 281–300.
  • Jacod, J. and Shiryaev, A. N. (2003). Limit Theorems for Stochastic Processes, 2nd edn. Springer, Berlin.
  • Last, G. and Brandt, A. (1995). Marked Point Processes on the Real Line. Springer, New York.
  • Lee, Y. and Rheinländer, T. (2012). Optimal martingale measures for defaultable assets. Stoch. Process. Appl. 122, 2870–2884.
  • Lépingle, D. and Mémin, J. (1978). Sur l'intégrabilité uniforme des martingales exponentielles. Z. Wahrscheinlichkeitsth. 42, 175–203.
  • Merton, R. C. (1976). Option pricing when underlying asset returns are discontinuous. J. Financial Econom. 3, 125–144.
  • Miyahara, Y. (2000). Minimal relative entropy martingale measure of birth and death process. Discussion paper, Nagoya City University.
  • Norberg, R. (2003). The Markov chain market. ASTIN Bull. 33, 265–287.
  • Norberg, R. (2005). Anomalous PDEs in Markov chains: domains of validity and numerical solutions. Finance Stoch. 9, 519–537.
  • Protter, P. E. (2004). Stochastic Integration and Differential Equations, 2nd edn. Springer, Berlin.
  • Rheinländer, T. and Steiger, G. (2006). The minimal entropy martingale measure for general Barndorff-Nielsen/Shephard models. Ann. Appl. Prob. 16, 1319–1351.
  • Rheinländer, T. and Sexton, J. (2011). Hedging Derivatives (Advanced Ser. Statist. Sci. Appl. Prob. 15). World Scientific Publishing, London.
  • Rogers, L. C. G. and Williams, D. (2000). Diffusions, Markov Processes, and Martingales, Vol. 1, 2nd edn. Cambridge University Press.
  • Rolski, T., Schmidli, H., Schmidt, V. and Teugels, J. (1998). Stochastic Processes for Insurance and Finance. John Wiley, Chichester.
  • Steiger, G. (2005). The optimal martingale measure for investors with exponential utility function. Doctoral Thesis, ETH Zürich.